Clinical assessment and treatment of 2 cases of hemiconvulsion hemiplegia epilepsy

G. Pero, R. Marina, V. Agliata, F. Nicoletti

Research output: Contribution to journalArticle

Abstract

Both patients showed a sudden increase of the attacks which during the period of observation became almost constant. In one case, this may have been the result of too rapid discontinuation of benzodiazepine and diphenyl-hydantoin, while the plasma carbamazepine level was not yet therapeutically effective. In the other case, there was no clear correlation between aggravation of the attacks and changes of the treatment. Although there was a correlation in time between toxicity due to excess carbamazepine and the continuous attacks, plasma levels were too low for the 'paradoxical effect' described in the literature. It is therefore probable that both conditions were the effect of an incidental aggravation of a drug-resistant epileptic syndrome, itself the result of severe nervous pathology. It is concluded that in severe forms of epilepsy, changes of treatment should be slow and gradual, with constant monitoring of the plasma levels, to avoid episodes during which the patients are 'uncovered' owing to plasma levels of drugs too low to be therapeutically effective.

Original languageEnglish
Pages (from-to)25-27
Number of pages3
JournalActa Neurologica
Volume36
Issue number1
Publication statusPublished - 1981

    Fingerprint

ASJC Scopus subject areas

  • Clinical Neurology

Cite this